Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 79, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 17, 2009, 6:07 PM EDT for Indian River County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 17, 2009, 6:28 PM EDT
- In force
- 21 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2573 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 172207
SVRMLB
FLC061-172245-
/O.NEW.KMLB.SV.W.0079.090717T2207Z-090717T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN INDIAN RIVER COUNTY IN FLORIDA
* UNTIL 645 PM EDT.
* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GIFFORD...AND MOVING
NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
VERO BEACH...WABASSO...WINTER BEACH...SOUTH BEACH AND INDIAN RIVER
SHORES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2759 8035 2761 8036 2759 8036 2756 8049
2770 8057 2777 8044 2771 8040 2775 8040
2777 8042 2779 8040 2768 8035 2769 8035
2763 8035 2759 8033
TIME...MOT...LOC 2207Z 246DEG 16KT 2766 8043
$$
RL1 follow-up statement
000
WWUS52 KMLB 172228
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
628 PM EDT FRI JUL 17 2009
FLC061-172238-
/O.CAN.KMLB.SV.W.0079.000000T0000Z-090717T2245Z/
INDIAN RIVER-
628 PM EDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIAN RIVER
COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.
LAT...LON 2759 8035 2761 8036 2759 8036 2756 8049
2770 8057 2777 8044 2771 8040 2775 8040
2777 8042 2779 8040 2768 8035 2769 8035
2763 8035 2759 8033
TIME...MOT...LOC 2228Z 246DEG 16KT 2770 8033
$$
RLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:46 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 17, 2:46 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 246 PM EDT FRI JUL 17 2009 .DISCUSSION... THROUGH TONIGHT...A FEW SHRA/TSRA MOVING ENE THROUGH EC FL AT MID AFTERNOON. COVERAGE WILL INCREASE TO SCATTERED THROUGH LATE AFTERNOON AS STORMS APPROACH THE COAST...WITH EAST COAST SEA BREEZE DEVELOPING SOUTH OF THE CAPE BUT REMAINING ALONG OR VERY NEAR THE COAST. MOST OF THE ACTIVITY DIMINISHING OR PUSHING OFFSHORE BY SUNSET. SATURDAY...UPPER TROF WILL DEEPEN INTO THE SOUTHEASTERN U.S. WITH SOME ASSOCIATED MOISTURE INCREASE AHEAD OF FRONTAL BAND PUSHING THROUGH GA. GFS HAS THE RIGHT TREND WITH HIGHER POPS NORTH VERSUS SOUTH BUT OVERALL VALUES LOOK TOO HIGH AND HAVE TRIMMED DOWN... WITH 50-60 FAR NORTH TO 30-35 PERCENT FAR SOUTH. SOUTHWARD TREK OF RIDGE AXIS WILL FURTHER HAMPER SEA BREEZE FORMATION...AND LIKELY LIMIT IT TO REMAINING NEAR THE COAST TREASURE COAST AREA ONLY. SUN...GFS DIGS HIGHER MOISTURE BAND FARTHER SOUTH THAN THE NAM SUN PUTTING GREATEST RAIN CHANCES OVER CENTRAL PORTIONS OF THE CWA. WILL LEAN TOWARD THE NAM AS IT HAS BEEN MORE CONSISTENT AND MATCHES WILL WITH OUR CURRENT FORECAST. HIGHEST POPS WILL THEN CONTINUE TO BE FROM ORLANDO AREA NORTHWARD AROUND 50% WITH 40% FARTHER SOUTH. LOW LEVEL FLOW LOOKS TO WEAKEN SOUTH OF THE CAPE WHICH SHOULD ALLOW DEVELOPMENT AND INLAND MOVEMENT OF THE EAST COAST SEA BREEZE IN THIS AREA. ANY SHOWERS AND STORMS THAT FORM ALONG THE BOUNDARY WILL THEN MOVE SLOWLY EASTWARD UNDER A SLIGHTLY WEAKER W/SW STEERING FLOW. GREATER CLOUD COVER OVER THE NORTH WILL LEAD TO COOLER TEMPS WITH HIGHS IN THE UPPER 80S/NEAR 90...WHILE FARTHER SOUTH WILL SEE MAX TEMPS IN THE LOW 90S. ...PREVIOUS DISCUSSION... MON-THU...THE GFS AND ECMWF REMAIN CONSISTENT IN THEIR RESPECTIVE SOLUTIONS SHOWING A VERY DIFFERENT UPPER LEVEL EVOLUTION. THE GFS CONTINUES TO SHOW THE SOUTHERN END OF THE UPPER TROUGH PINCHING OFF OVER THE GULF OF MEXICO AND RETROGRADING WESTWARD AS THE STRONG CENTRAL ATLC UPPER RIDGE BUILDS SW ACROSS FL BY THE END OF THE WEEK. THIS PRODUCES A SIGNIFICANT CHANGE IN OUR WEATHER PATTERN WITH DEEP EASTERLY FLOW AND EXPOSES US TO A TROPICAL WAVE MOVING W/NW AROUND PERIPHERY OF ATLC SFC HIGH. GFS SHOWS DEEP TROPICAL MOISTURE OVERSPREADING THE AREA TUE-THU WITH HIGH RAIN CHANCES. BUT THIS SOLUTION LOOKS A LITTLE SUSPECT SINCE A POSITIVE PHASE OF THE PNA PATTERN IS FORECAST TO CONTINUE THE NEXT COUPLE WEEKS...WHICH FEATURES BELOW NORMAL HEIGHTS OVER THE SE U.S. HARD TO SEE A 594 DM UPPER HIGH SETTING UP OVER FL. MEANWHILE...THE ECMWF MAINTAINS AT LEAST WEAK UPPER TROUGHING OVER THE SE U.S. AND HOLDS OFF THE CENTRAL ATLC HIGH. SO DEEP EASTERLIES DO NOT MATERIALIZE. THE RESULTING SOUTHERLY FLOW OVER THE SW ATLC PULLS THE TROPICAL WAVE NORTHWARD EAST OF FL KEEPING THE HEAVIEST PCPN EAST OF THE AREA. SO CONFIDENCE IS LOW IN THE EXTENDED FCST BUT WOULD NOT BE SURPRISED IF TH && .AVIATION...ISOLD REDUCTIONS FROM TSRA OCCURRING OVER INTERIOR. CONTINUED MOTION TOWARD THE COAST THROUGH LATE AFTN WITH COVERAGE BECOMING SCT E COAST COUNTIES. DIURNAL ACTIVITY WILL WIND DOWN AFTER SUNSET...BCMG VFR ALL SITES BY AROUND 18/01Z. && .MARINE...DLM RIDGE AXIS OVER THE FAR SRN PENINSULA WILL GENERATE A LIGHT TO MODERATE W/SW BREEZE ACROSS THE LCL ATLC THRU TONIGHT. SFC/BNDRY LYR WNDS MAY SHIFT TO THE S FOR A FEW HOURS THIS AFTN ALONG THE COAST S OF CAPE CANAVERAL...BUT NO TRUE SEA BREEZE XPCTD. FETCH PROTECTED SEAS DUE TO THE OFFSHORE FLOW...1-2FT NEARSHORE AND 2-3FT OFFSHORE. GFS SHOWS RIDGE AXIS LIFTING NORTH OF THE WATERS MON AND TUE WITH INCREASING EASTERLY WINDS AROUND 15 KNOTS. SEAS WILL BE 1-2 FT NEARSHORE THIS WEEKEND...3 FT OFFSHORE BUT MAY BUILD 4-5 FT OFFSHORE MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... DAB 76 90 74 89 / 20 60 30 50 MCO 76 90 75 90 / 10 50 30 50 MLB 75 90 73 89 / 10 40 20 40 VRB 75 92 73 90 / 10 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...GLITTO LONG TERM....WEITLICH
Hazardous weather outlook, Jul 17, 6:10 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 610 AM EDT FRI JUL 17 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-172215- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 610 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... STEADY WEST TO SOUTHWEST WINDS WILL PREVAIL TODAY AND ARE EXPECTED TO SUPPRESS THE FORMATION OF THE EAST COAST SEA BREEZE. THIS WILL LIMIT AFTERNOON THUNDERSTORM COVERAGE...WITH THE HIGHEST COVERAGE EXPECTED OVER THE COASTAL COUNTIES. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY THREAT...ESPECIALLY FROM MID AFTERNOON THROUGH EARLY EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS UP TO 45 MPH AS WELL. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER. DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A THUNDERSTORM. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE MID TO LATE AFTERNOON HOURS AND MOVE OFFSHORE UNDER THE INFLUENCE OF A MODERATE SOUTHWEST FLOW. A FEW OF THESE STORMS COULD PRODUCE SURFACE WIND GUSTS TO 40 KNOTS...MAINLY SOUTH OF THE CAPE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STORM COVERAGE WILL REMAIN SCATTERED INTO THE MIDDLE OF NEXT WEEK...WITH THE BEST CHANCE FOR STORM FORMATION ALONG THE SEA BREEZE BOUNDARY COLLISIONS. THESE ARE EXPECTED TO OCCUR OVER THE COASTAL COUNTIES. ISOLATED STRONG STORMS WILL BE POSSIBLE. CLOUD- TO-GROUND LIGHTNING WILL BE THE PRIMARY STORM THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
In the hours before
Local storm report, Jul 17, 5:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
553 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 2 SSW MERRITT ISLAND WI 28.62N 80.72W
07/17/2009 M43 MPH BREVARD FL ASOS
SHUTTLE LANDING FACILITY MEASURED WIND GUST TO 37 KNOTS /
43 MPH FROM 310 DEGREES.
&&
JRCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:44 PM EDT | Special Marine Warning | MLB | 33 min | |
| Jul 17, 4:35 PM EDT | Special Marine Warning | MLB | 115 min | |
| Jul 17, 6:01 PM EDT | Special Marine Warning | MLB | 89 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.